Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 87, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 23, 2023, 12:45 PM CDT for Martin County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2023, 12:45 PM CDT (17:45 UTC)
- Expired
- Oct 23, 2023, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 1:20 PM CDT | FLASH FLOOD | 6 W Midland, TX | 1.7 in 35 minutes. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WGUS54 KMAF 231745
FFWMAF
TXC317-329-232045-
/O.NEW.KMAF.FF.W.0087.231023T1745Z-231023T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1245 PM CDT Mon Oct 23 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
South Central Martin County in western Texas...
Northwestern Midland County in western Texas...
* Until 345 PM CDT.
* At 1245 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Midland, Midland International Air and Space Port, Midland
Airpark, Cotton Flat and Warfield.
This includes the following streams and drainages...
Midland Draw, Mustang Draw and Monahans Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3213 10203 3205 10196 3190 10203 3184 10220
3197 10226 3207 10220
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
James DeBerry1 follow-up statement
176
WGUS74 KMAF 231930
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
230 PM CDT Mon Oct 23 2023
TXC317-329-232045-
/O.CON.KMAF.FF.W.0087.000000T0000Z-231023T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin TX-Midland TX-
230 PM CDT Mon Oct 23 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT THIS
AFTERNOON FOR SOUTH CENTRAL MARTIN AND NORTHWESTERN MIDLAND
COUNTIES...
At 230 PM CDT, Rain has temporarily ended throughout the warned
area, but more heavy rain is expected over the next hour.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Midland, Midland International Air and Space Port, Midland
Airpark, Cotton Flat and Warfield.
This includes the following streams and drainages...
Midland Draw, Mustang Draw and Monahans Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3213 10203 3205 10196 3190 10203 3184 10220
3197 10226 3207 10220
FLASH FLOOD...RADAR INDICATED
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 12:31 PM CDT, 14 minutes earlier.
Area forecast discussion, Oct 23, 12:31 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1231 PM CDT Mon Oct 23 2023 ...New AVIATION... .SHORT TERM... (Today through Tuesday afternoon) Issued at 147 AM CDT Mon Oct 23 2023 Expecting a mostly cloudy and rainy day today as the remnants of Norma move through, tapping into the the plentiful moisture profile that has been building over the last few days. The low level circulation of Norma is currently drifting in the Gulf of California while the mid-level circulation has sheared off and is beginning to drift northeastward through Mexico. Confidence has generally increased regarding the progression of this feature as it moves into Texas though some uncertainty in exact timing remains. The axis of maximum PWAT (and in-turn, QPF) looks to set up across central Texas across San Angelo/Abeline/Wichita Falls, though PWATs > 1.5" stretch into our eastern zones this afternoon. As the lift associated with the mid-level remnants of Norma move into the region, showers and embedded thunderstorms are expected first across the Big Bend sometime this morning, pushing northward throughout the day. Rain may be heavy at times with instances of training, which may lead to localized areas of flash flooding. Aligning with the PWATs, the lower Trans Pecos, southeastern Permian Basin, and western low- rolling Plains will see the most rainfall accumulations today (1-2" likely), with a fairly sharp cut-off moving west as Midland/Odessa should see only around 0.5-0.75". Rain looks to taper off in the early overnight hours. With some short-lived subsidence as Norma's remnants depart, the day on Tuesday looks fairly quiet before a large upper trough swings through Tuesday night. As for temperatures, not much warming is expected for the eastern zones throughout the day due to clouds and precipitation. Have undercut NBM some, leaving many spots in the low to mid 70s for today's highs. A warmer day is on tap for Tuesday thanks to no precipitation and much less cloud cover, allowing widespread highs in the upper 70s and low 80s. -Munyan && .LONG TERM... (Tuesday night through Sunday) Issued at 147 AM CDT Mon Oct 23 2023 Once the remnants of Norma move through our attention then focuses to the west as an upper low develops and deepens over N Mexico. Rich moisture will already be in place with PWATs likely at record levels for late October. As the upper low pivots and begins to lift north early Wednesday, large scale ascent will spread across the area. Showers and storms are expected to develop across the higher terrain after midnight Wednesday and become more widespread as they move east into morning hours. Large scale forcing supports convection forming into one or more linear segments as it arrives in the Permian Basin and moving fairly quickly east. This will likely limit strong from training, but flooding will still be possible due to the heavy nature. Storms could begin to train once they move east of our area as the upper flow becomes more southerly late. We will continue to monitor this situation as any shift west in the heavy rain axis could bring flooding into our area. Drier conditions return Thursday, but so does the heat. Downslope flow off the higher terrain will allow high temperatures to climb back into the 80s areawide. Ridging over the Gulf of Mexico and another advancing trough that will develop over the West this weekend will keep the region in southwesterly flow aloft. Above normal temperatures will continue into the weekend, but it appears there is an end in sight. The upper trough over the West will make its way across the Plains and drag a strong cold front through our region early next week. This front could bring the coldest air we have seen so far this fall and may even bring some of us our first freeze of the season! && .AVIATION... (18Z TAFS) Issued at 1230 PM CDT Mon Oct 23 2023 MVFR to IFR CIGs will be seen on and off at most sites as showers and occasional thunderstorms move through from south to north. Winds will be mainly southerly to southeasterly. IFR to LIFR CIGs possible late tonight and into Tuesday morning. TS possible at MAF this afternoon, but low confidence on timing so not included. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 80 65 75 / 90 50 60 70 Carlsbad 58 82 58 76 / 10 20 50 40 Dryden 65 81 66 80 / 70 20 60 60 Fort Stockton 60 84 61 78 / 50 20 70 60 Guadalupe Pass 56 74 53 68 / 10 20 60 30 Hobbs 60 78 58 73 / 40 30 50 50 Marfa 54 78 53 73 / 30 20 60 40 Midland Intl Airport 64 80 63 75 / 70 30 60 70 Odessa 65 81 64 75 / 70 30 60 60 Wink 62 84 62 78 / 50 30 60 50 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...16 LONG TERM....29 AVIATION...93
Hazardous weather outlook, Oct 23, 2:08 AM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 208 AM CDT Mon Oct 23 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-240715- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 208 AM CDT Mon Oct 23 2023 /108 AM MDT Mon Oct 23 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Locally heavy rainfall and flash flooding is possible today, primarily over the eastern Permian Basin and Lower Trans Pecos. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Localized flash flooding is possible Tuesday night and Wednesday, especially across the Permian Basin and Lower Trans Pecos. Some of these storms could contain strong winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.